The non-instrument rated private pilot and his passenger completed a cross-country flight from their home base to another airport in the Piper PA-28R-180 earlier that day.
They delayed their initial planned departure time for that flight due to weather concerns, ultimately arriving three hours later than planned.
During that flight, they flew over a high mountain range and through a mountain pass.
For the return flight a few hours later, the weather had deteriorated, resulting in low ceilings along the original route, including in the pass, with high cloud tops and rapidly building cloud formations west and north of the departure airport in the intended direction of the return flight.
However, there is no record that the pilot obtained weather information before departing on the return flight.
While on the ground, the pilot reported to air traffic control that he was planning to take a “northern route,” which would have taken them around the north side of the east-west mountain range that they had crossed on the inbound leg.
Shortly after takeoff, the pilot reported to air traffic control that, due to clouds, he would need to climb to an altitude of 9,000 feet mean sea level (msl), which was almost twice as high as originally requested. The request was most likely because, once airborne, he could see the full extent of the building cloud formations to the north along his route, as well as the formations building just west of the departure airport.
As the flight proceeded, the air traffic controller began the first of what would become a series of warnings to the pilot about mountainous terrain. The pilot responded that he was aware of the terrain.
He then began a series of six climbing 360° turns, rolling out on a west heading directly toward, and about 700 feet lower than the mountain peak. The controller warned the pilot of the peak several times, and the pilot responded, sounding confused, stating that he was still climbing.
Now cruising at an altitude of about 11,000 feet msl, the airplane’s climb capabilities had diminished. Furthermore, the pilot did not appear to be flying the airplane at a speed that would have resulted in optimal climb performance.
The airplane continued heading west, now no longer climbing and most likely just above the cloud tops. With high and ominous-looking cloud formations now building to the left and right of the flight track, the pilot most likely opted to continue on his homeward westerly track, while attempting to climb over the terrain and clouds ahead.
The airplane then suddenly reversed course and rapidly descended. It then transitioned to a fast spiraling descent, and, when challenged by the controller as to whether he had the terrain in sight, the pilot exclaimed, “Negative! Negative!”
The turn rate increased as the airplane descended to about 7,500 feet msl and then hit mountainous terrain near Morongo Valley, Calif., just below the cloud bases. Both souls aboard the plane died in the crash.
Examination of the accident site indicated that the airplane struck the ground in a wings-level attitude at a high forward speed. Damage patterns indicated that the engine was producing power at impact.
It is likely that, unable to outclimb the terrain and the cloud tops, the airplane entered the clouds and instrument meteorological conditions during the final portion of the flight, and the pilot then experienced spatial disorientation and lost control of the airplane, which resulted in the rapid descent.
Additionally, prior to the descent into clouds, he was flying almost directly towards the sun, which could have been a further distraction and additional source of stress.
Many of the 71-year-old pilot’s medical conditions, including hypertension, low testosterone, Barrett’s esophagus, chronic obstructive pulmonary disease, deafness, chronic neck pain, vitamin D deficiency, and prediabetes, were unlikely to cause acute symptoms or be chronically impairing.
Similarly, his blood pressure medication, cholesterol medication, testosterone, and prostate medication would not have impaired judgement, decision-making, or flight skills.
However, several medications that the pilot was using would have impairing effects.
Hydrocodone, which was detected in the toxicology testing, is an impairing opiate pain medication and carries warnings regarding hazards while driving or operating machinery; however, with regular use, a chronic user may appear to function normally, so the pilot may not have been impaired by his use of opiods.
Quetiapine, also detected during toxicology testing, is an antipsychotic indicated for the treatment of schizophrenia and bipolar syndrome and carries warnings for an increased risk of seizures and somnolence. It can also impair judgment, thinking, or motor skills, and may have impaired the pilot’s performance during the accident flight.
The pilot’s medical records revealed that he had required years of ongoing psychotherapeutic support to manage the combined symptoms of PTSD and depression. At the time of the accident he had been experiencing an exacerbation of those symptoms for several months, and it did not appear that the symptoms had been completely resolved.
Patients with PTSD experience marked cognitive, affective, and behavioral responses to stimuli. These symptoms are likely to occur in stressful situations and may have contributed to his confusion during the high workload period while attempting to ascend above mountain peaks.
Further, depression is associated with cognitive degradation, particularly in executive functioning.
Therefore, under the stressful conditions of this flight, the combined effects of impairing medications, depression, and PTSD likely resulted in the pilot experiencing significant cognitive degradation.
Probable cause: The non-instrument rated pilot’s improper inflight decision-making to attempt to outclimb clouds along his planned route rather than reverse course, which resulted in his inadvertent entry into instrument meteorological conditions, spatial disorientation, and a resultant loss of control. The pilot’s preexisting medical conditions and his use of impairing medications contributed to his degraded performance.
NTSB Identification: WPR16FA014
This October 2015 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.